Iowa, 2007

Hail in Iowa, May 31, 2007

May 31, 2007 · NWS DMX · 1 event in 1 county or zone

Cyclonic circulation aloft was in place over Iowa. The airmass became quite unstable during the afternoon as the cool pool aloft moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Cyclonic circulation aloft was in place over Iowa. The airmass became quite unstable during the afternoon as the cool pool aloft moved into the area. Temperatures at the 500 Mb level were around -20 C. This situation set up very steep low level lapse rates with 0-3 km lapse rates in the -8 to -8.5 C. range. Surface temperatures warmed into the mid 70s by late afternoon with dew points in the mid 50s. Most unstable CAPE values were in the 1000 to 1500 J/kg range. Lifted indices fell to around -5 C. Hail was the main threat with the freezing level falling to 10,300 feet in the near storm environment and available in the -10 to -30 C. layer around 200 J/kg. Shear parameters were weak with effective shear around 25 kts. Thunderstorms formed during peak heating. Many of the storms produced very heavy rain and pea size hail, a few produced winds of 40 to 50 MPH as the sounding was relatively dry in the low levels as well. One of the storms produced nickel size hail in western Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 2:24 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 31, 2:24 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU MAY 31 2007

.DISCUSSION...
AS THE FIRST CDFNT THAT DISPTD AS IT MOVED ACRS THE CWA LAST NGT
MOVS OUT OF THE PIX...THE NEXT FNTL BNDRY IS DVLPG AS LO
INTENSIFIES OVR NWRN SD. STG THETA-E ADVN WL MOVE INTO THE CWA
LATE TNGT INTO FRI WITH A DECENT MCS DVLPG. FEEL PCPN WL MOVE INTO
SWRN PART OF THE CWA BY 12Z AND SPRD EWD DURG THE DAY. SIMILAR
AMOUNTS OF PCPN AS WE SAY WITH SYS YDA. SYS WL MOV TO THE E FRI
NGT AND MUCH OF THE SIG PCPN FOR THIS FCST PD WL BE OVER WITH AS
UPR LOW DROPS SE. NWLY FLOW AFT THAT INTO NEXT WK, BUT NOT ALL
THAT STABLE WITH THE UPPER LOW NOT REALLY MOVING ALL THAT FAR.
HAVE PUT IN SOME INTMT PDS OF TSRA, BUT WDSPRD ORGANIZED EVENTS DO
NOT APPEAR LKLY.

&&

AVIATION 31/18Z...
SOME CU WILL CONTINUE TO DEVELOP THIS AFTERNOON...ESPECIALLY WEST.
SOME ISOLD -TSRA COULD IMPACT FOD BY LATE AFTERNOON BUT WITH
UNCERTAINTY WILL LEAVE OUT OF INITIAL TAF. THUNDERSTORMS SHOULD
SPREAD NORTH INTO IA AFTER 12Z FRIDAY AND HAVE INCLUDED MENTION IN
FOD/DSM/OTM FOR NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT FOR ADAIR-ADAMS-CLARKE-DALLAS-DECATUR-JASPER-LUCAS-MADISON-
MARION-MARSHALL-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN-WAYNE.

&&
Hazardous weather outlook, May 31, 2:55 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT THU MAY 31 2007

IAZ048-049-059>061-071>074-081>084-092>095-011100-
STORY-MARSHALL-DALLAS-POLK-JASPER-ADAIR-MADISON-WARREN-MARION-
ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
355 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL THROUGH
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY
THIS EVENING...ESPECIALLY WEST OF INTERSTATE 35. SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO SWEEP NORTHWARD ACROSS CENTRAL IOWA
ON FRIDAY INTO FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THE THUNDERSTORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS...
ESPECIALLY FOR LOCATIONS SOUTH OF I-80. LOCALLY HEAVY RAINS OF 1
TO 2 INCHES ARE ALSO POSSIBLE...WITH ISOLATED AMOUNTS OF 3 INCHES
OR MORE NOT OUT OF THE QUESTION. WITH THE RECENT HEAVY
RAINFALL...AREAS AFFECTED BY ADDITIONAL HEAVY RAIN WILL BE AT RISK
FOR FLASH FLOODING. THUNDERSTORM CHANCES WILL CONTINUE INTO
SATURDAY...ALTHOUGH SATURDAYS STORMS ARE EXPECTED TO BE LESS
INTENSE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

IAZ050-062-075-085-086-096-097-011100-
TAMA-POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
355 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...ALONG AND EAST OF A LINE FROM TAMA TO CENTERVILLE.

.DAY ONE...THIS AFTERN

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
May 31, 5:10 PM CST
Where
Crawford County, 0.51 mi E of Charter Oak
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.070, -95.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24253.